Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Huntsville, AL

February 5, 2004Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 5, 2004, 3:25 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 3:25 PM CST (21:25 UTC)
Expired
Feb 5, 2004, 7:30 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
838 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 052126
FFWHUN
ALC033-077-060130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 730 PM CST

* AT 325 PM CST...WEATHER SERVICE RADAR INDICATED CONTINUED RAINFALL 
ACROSS LAUDERDALE AND COLBERT COUNTIES. RADAR AND RAIN GAGE REPORTS 
ESTIMATE ONE AND A HALF TO TWO INCHES OF RAINFALL HAVE FALLEN DURING 
THE PAST SIX HOURS. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE 
THROUGH THE EARLY EVENING HOURS.

REPORTS FROM LAUDERDALE AND COLBERT COUNTIES INDICATE WATER IS STILL 
COVERING MANY ROADS...WITH SEVERAL ROADS IN LAUDERDALE COUNTY 
REMAINING CLOSED. WITH ADDITIONAL RAINFALL EXPECTED OVER THE NEXT 
FEW HOURS...THESE CONDITIONS WILL CONTINUE...POSING A HAZARD TO 
MOTORISTS IN BOTH COUNTIES.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.

LAT...LON 3497 8737 3461 8751 3461 8809 3498 8808

$$

24
2 follow-up statements
000 
WGUS74 KHUN 060040
FFSHUN
ALC033-077-060330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CST THU FEB 5 2004

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR LAUDERDALE AND COLBERT 
COUNTIES UNTIL 730 PM...

AT 640 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL CONTINUING OVER MAINLY EASTERN PORTIONS OF LAUDERDALE 
AND COLBERT COUNTIES. THERE WERE SOME SIGNS THAT RAIN WAS BEGINNING 
TO DIMINISH...MAINLY ACROSS EXTREME NORTHWEST LAUDERDALE COUNTY.

SOME CITIES AFFECTED THROUGH 730 PM CST INCLUDE...
   THE QUAD CITIES AREA...KILLEN...ROGERSVILLE...LITTLEVILLE...
   AND SURROUNDING LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM FRIDAY MORNING.

LAT...LON 3502 8767 3500 8722 3482 8723 3477 8728
          3483 8744 3469 8746 3458 8753 3459 8814
          3490 8809 3502 8818

$$

27
000 
WGUS74 KHUN 060130
FFSHUN
ALC033-077-060145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
727 PM CST THU FEB 5 2004

...THE FLASH FLOOD WARNING FOR LAUDERDALE AND COLBERT COUNTIES IS
BEING ALLOWED TO EXPIRE...

AT 725 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS DIMINISHING ACROSS THE WARNED AREA. SOME MINOR FLOODING 
MAY CONTINUE...BUT THE MOST SERIOUS THREAT OF FLOODING IS ENDING. 
THUS THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM FRIDAY MORNING.

LAT...LON 3501 8724 3483 8725 3479 8729 3483 8736
          3481 8744 3457 8755 3458 8812 3490 8809
          3501 8819

$$ 

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 2:26 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 5, 2:26 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CST THU FEB 5 2004

.DISCUSSION...
SFC LOW OVER SW MS WITH A WARM FRONT EXTENDING THRU CENTRAL MS/AL.
TEMPS ARND NRN AL IN THE LOW/MID 40S WITH 60 JUST TO OUR SOUTH IN
TUSCALOOSA. AT 5H BIG CLOSED LOW OVER WRN KS WITH GOOD SW FLOW.
AT 8H 60/70 KNOTS WINDS HELPING TO PUMP TONS OF MOISTURE INTO AL.
HAD SEVERAL REPORTS OF DOWN TREES/POWERLINES THIS MRNG IN THE HUN
AREA. ALSO SEVERAL REPORTS OF ROADS CLOSED IN WRN AL DUE TO FLOODING.
BOTTOM LINE WILL KEEP FLOOD WATCH GOING THRU TONIGHT...EXPECTING
CURRENT HEAVY RAIN NOW OVER WRN AL TO SLOWLY MOVE EAST OVERNIGHT. AS
FOR THE WIND ADVISORY WILL KEEP IT GOING THRU MIDNIGHT.

THE TRICK TONIGHT IS WHAT WILL THE TEMPS DO.  AS LOW HEADS NE SHOULD
DRAG A WARM FRONT THRU THE CWA. THIS SHOULD RAISE TEMPS INTO THE
50S TONIGHT.  THEN ANOTHER PROBLEM IS WHEN WILL FRONT MOVE THRU
CWA FRIDAY MORNING...ETA IS SLOWER AND GFS. WILL GO WITH THE GFS FOR
THIS FCST DUE TO CURRENT RADAR TRENDS AND SINCE THE RAIN CAME IN
EARLIER THAN ETA SHOWED.

HIGHS FRIDAY WILL BE IN THE MORNING THEN SLOWLY DROPPING INTO 40S BY
AFTERNOON. WILL KEEP CHANCE POPS FOR FRIDAY MORNING. THEN WRAP ARND
PCPN CONTINUES FOR FRIDAY NIGHT...BUT ENDING IN FLURRIES AFTER
MIDNIGHT FRIDAY.  1310/1540 THICKNESS VALUES AND 8H TEMPS ALL SHOWS
COLD ENOUGH FOR SNOW ON SATURDAY BUT WITH LIMITED MOISTURE ONLY
FLURRIES ARE EXPECTED...ALSO VERY COLD SATURDAY.

OTHERWISE SATURDAY NIGHT INTO MONDAY SHOULD BE DRY...WITH NEXT
SYSTEM BRINGING ANOTHER ROUND RAIN ON TUESDAY...KEPT
WEDNESDAY/THURSDAY DRY.

OVERALL MADE ONLY MINOR CHANGES TO CURRENT FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    53  53  28  35 /  100 40 20 10
SHOALS        54  54  27  34 /  100 30 20 10
CULLMAN       56  56  30  37 /  100 40 20 10
FAYETTEVILLE  52  52  25  33 /  100 40 20 10
FT PAYNE      52  52  26  34 /  100 50 20 10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH ALL OF NRN AL
TONIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT.

&&

SHUMWAY
Hazardous weather outlook, Feb 5, 1:15 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-060330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
115 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A STRENGTHENING STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE NORTHEASTWARD THROUGH TONIGHT.  THIS SYSTEM WILL CONTINUE TO
TRIGGER A BAND OF MODERATE...TO OCCASIONALLY HEAVY RAINFALL OVER
NORTHWEST ALABAMA THIS AFTERNOON...WHICH WILL PROGRESS EASTWARD AND
AFFECT THE REMAINDER OF THE TENNESSEE VALLEY THROUGH DAYBREAK
FRIDAY.  THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA
THROUGH THE EVENING AND OVERNIGHT HOURS...ADDING TO THE POTENTIAL
FOR HEAVY RAIN.

THE MAIN THREAT WILL BE FLASH FLOODING...PRIMARILY IN AREAS WEST OF
INTERSTATE 65 THIS AFTERNOON...AND AFFECTING THE WHOLE AREA
TONIGHT.  ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE
EXPECTED IN MOST AREAS...WITH ISOLATED THREE INCH TOTALS POSSIBLE.
PORTIONS OF NORTHWEST ALABAMA...MAINLY WEST OF A ROGERSVILLE TO PHIL
CAMPBELL LINE...HAVE RECEIVED THE HEAVIEST RAINFALL SO FAR...AND
THESE LOCATIONS WILL HAVE THE GREATEST POTENTIAL FOR FLASH FLOODING
THROUGH 6 PM.  THE POTENTIAL FOR ISOLATED FLASH FLOODING WILL
GRADUALLY SPREAD EASTWARD...AFFECTING AREAS EAST OF INTERSTATE 65
THIS EVENING AND OVERNIGHT.

STRONG...GUSTY SOUTHEAST WINDS WILL ALSO PERSIST ACROSS THE
AREA THROUGH THE EVENING HOURS.  WIND SPEEDS MAY REACH 30 MPH AT
TIMES...WHICH MAY COMBINE WITH THE WET SOIL TO TOPPLE A FEW
ADDITIONAL TREES ACROSS THE AREAS.  A WIND ADVISORY IS IN EFFECT
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA EARLY FRIDAY...BUT
SOME RESIDUAL FLOODING PROBLEMS MAY BE POSSIBLE EARLY IN THE
DAY.  COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE...
WILL BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH TONIGHT TO DEAL WITH THE POTENTIAL FLOODING
AND ISOLATED DOWNED TREES.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:42 AM CSTFlash Flood WarningHUNColbert, Lauderdale4 hr
Feb 5, 1:42 PM CSTFlash Flood WarningHUNFranklin4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.